Drug Hypersensitivity Reaction: DRESS (Drug

download report

Transcript Drug Hypersensitivity Reaction: DRESS (Drug

Drug Hypersensitivity Reaction:
DRESS Syndrome (Drug Reaction with
Eosinophilia and Systemic Symptoms)
Christopher Caulfield
AM Report
December 1, 2009
Adverse Drug Reactions


Type A reactions are pharmacological effects
that are predictable and dose-dependent and
consist of side effects and drug interactions.
Type B reactions are hypersensitivity reactions
that are unpredictable and not dose-dependent,
usually occurring at normally tolerated doses.
Comprise about 10%–15% of all ADRs.
Epidemiology



ADRs occur in roughly 10-20% of
hospitalizations, and approximately 5% of
hospitalizations are due to ADRs
Adverse cutaneous reactions to drugs affect
about 2 to 3 percent of hospitalized patients.
Estimated that 1 in 1000 hospitalized patients
has a serious cutaneous drug reaction.
Epidemiology


Sulfonamides are the most frequent
causes of drug hypersensitivity syndrome.
Aromatic antiepileptic agents (phenytoin,
carbamazepine, and phenobarbital) have
an estimated incidence of 1 reaction per
5000 patients, possibly a higher rate
among black patients.
Medications Involved in DHS











Abacavir
Dapsone
Nevirapine
Allopurinol
Diltiazem
Oxicam
NSAIDs
Atenolol
Gold salts
Phenobarbitone
Azathioprine











Isoniazid
Phenytoin
Captopril
Lamotrogine
Sulfasalazine
Carbamazepine
Mexiletine
Sulfonamides
Clomipramine
Minocycline
Trimethoprim
Pathophysiology


Underlying mechanisms are poorly understood,
but it is proposed that defective detoxification of
drug-reactive metabolites results in modification
of cellular proteins, targeting an autoimmune
response.
Reactive metabolites may also mediate an
immune response and induce reactivation or
propagation of HHV-6, which results in the
systemic effects.
Symptoms


Rash in DHS occurs 2 to 6 weeks after drug
administration, later than most other serious
skin reactions.
Initially presents with a morbilliform eruption
that may be indistinguishable from less serious
reactions and can eventually develop into
erythematous follicular papules, pustules, bullae,
or purpura.
Symptoms

Fever and rash are most frequent presenting symptoms (in 87
percent of cases)

Lymphadenopathy (in about 75 percent) is frequent and usually due
to benign lymphoid hyperplasia

Some of these cases resolve with withdrawal of the drug, but
lymphoma can develop in cases.

Hepatitis (51 percent)

Interstitial Nephritis (11 percent)

Hematologic abnormalities, especially eosinophilia (30 percent) as
well as atypical lymphocytosis
Diagnosis



Based on clinical presentation with the triad of
fever, rash, and organ involvement, supported
with findings of eosinophilia and abnormal liver
function tests.
Hypersensitivity syndrome may be difficult to
distinguish clinically from serum sickness or
vasculitis
Important to obtain medication history and
eventually a skin biopsy may be warranted
Treatment



Treatment consists of immediate withdrawal of
all suspected medicines, followed by supportive
care of symptoms.
Systemic corticosteroids are generally used in
more severe DHS cases involving significant
dermatitis, pneumonitis and/or hepatitis.
Relapses may occur as corticosteroid doses are
tapered, and treatment may need to be
continued for several weeks.
Future Prevention


Cross-hypersensitivity reactions are common
and can occur between the three main aromatic
anticonvulsants (i.e. phenytoin, carbamazepine
and phenobarbitone) as well as NSAIDs
As genetics are suspected in DHS, first-degree
relatives may be at increased risk of developing
hypersensitivity reactions to similar medicines.
Return to Our Case

Biopsy not diagnostic as it showed a mixed
picture with some possible vasculitis

Clinical presentation and initial laboratory data
helpful in diagnosis

As an aside, some studies have shown an
association between the use of Singulair and the
development of Churg-Strauss syndrome, but
never in hypersensitivity syndrome/DRESS
Review of Skin Reactions
Morbilliform Drug Eruption


Drug eruptions are most often
morbilliform or exanthematous, and
usually fade in a few days.
This is often the initial presentation of
more serious reactions including toxic
epidermal necrolysis, hypersensitivity
syndrome, and serum sickness
Morbilliform Drug Eruption
Erythema Multiforme Major

Typical target lesions that predominate on
the extremities, and usually occurs after
infections, especially herpes simplex and
mycoplasma, and has a benign course
Erythema Multiforme Major
Stevens-Johnson Syndrome


Widely distributed purpuric macules and blisters
and prominent involvement of the trunk and
face are likely to have Stevens-Johnson
syndrome, which is usually drug-induced
Generalized eruption of lesions that initially had
a target-like appearance but then became
confluent, brightly erythematous, and bullous.
Stevens-Johnson Syndrome
SJS vs. TEN

Limited areas of epidermal detachment are usually labeled
Stevens-Johnson syndrome and those with extensive
detachment toxic epidermal necrolysis.

Stevens-Johnson syndrome is characterized by sloughing
of less than 10 percent of the epidermis

Toxic Epidermal Necrolysis is characterized by sloughing of
more than 30 percent of he epidermis

About 90 percent of patients with each disorder have
mucosal lesions, including painful erosions and crusts on
any surface
Hypersensitivity Vasculitis


Cutaneous vasculitis is palpable purpuric
papules, classically located on the lower
extremities, although any site may be
involved
The results of direct immunofluorescence
are often positive, with deposits of IgM
and C3 complement on capillary walls
Hypersensitivity Vasculitis
Warfarin-induced Skin Necrosis


A rare and devastating effect of warfarin therapy
is skin necrosis, a consequence of occlusive
thrombi in vessels of the skin and subcutaneous
tissue, and typically begins three to five days
after therapy is initiated.
Red, painful plaques evolve to necrosis with
hemorrhagic blisters or necrotic scars, frequently
in areas with large quantities of adipose tissue,
including the breasts, hips, and buttocks.
Warfarin-induced Skin Necrosis
Take Home Points in DHS/DRESS


Rash occurs 2 to 6 weeks after drug
administration, which is later than most
other serious skin reactions.
Initially presents with a non-specific
morbilliform eruption
Take Home Points in DHS/DRESS


Diagnosis based on clinical presentation with
triad of fever, rash, and organ involvement,
supported with findings of eosinophilia and
abnormal liver function tests.
Treatment consists of stopping suspected
medicines, providing supportive care, and
administration of systemic corticosteroids in
more severe cases.
References



Sullivan J.R., Shear N.H. The drug hypersensitivity syndrome: What is the
pathogenesis? Archives of Dermatology, 2001, 137:357-364.
Descamps V., Valance A., Edlinger C., et al. Association of human
herpesvirus 6 infection with drug reaction with eosinophilia and systemic
symptoms. Archives of Dermatology, 2001, 137:301-304.
Eshki M., Allanore L., Musette P., Milpied B., Grange A., Guillaume J.,
Chosidow O., Guillot I. Paradis V., Joly P., Crickx B., Ranger-Rogez S.,
Descamps V. Twelve-Year Analysis of Severe Cases of Drug Reaction With
Eosinophilia and Systemic Symptoms: A Cause of Unpredictable Multiorgan
Failure. Archives of Dermatology, 2009; 145: 67-72.

Roujeau J.C., Stern R.S. Severe adverse cutaneous reactions to drugs. New
England Journal of Medicine, 1994, 331: 1272-1285.

UpToDate Online